Alert archive / New York / Special Weather Statements in 2018
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Aug 7, 2018, 11:50 AM EDT for Jefferson County, New York. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2018, 11:50 AM EDT (15:50 UTC)
- Expired
- Aug 7, 2018, 12:45 PM EDT
- In force
- 55 min
- Issued by
- NWS Buffalo, NY
County Jefferson County, NY
The radar
The Ft Drum radar (KTYX), 25 km from the middle of the area, began a volume at 15:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 3.8 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 793 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1142 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.4
The text
As transmitted.
869 WWUS81 KBUF 071550 SPSBUF Special Weather Statement National Weather Service Buffalo NY 1150 AM EDT TUE AUG 7 2018 NYZ006-007-071645- Jefferson-Oswego- 1150 AM EDT TUE AUG 7 2018 ...A STRONG THUNDERSTORM WILL BRING HEAVY RAIN TO SOUTHERN JEFFERSON AND FAR NORTHERN OSWEGO COUNTIES... At 1147 AM EDT, an area of strong thunderstorms was located near Adams, moving northeast at 15 mph. Torrential rainfall is occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Locations impacted include... Mannsville. This includes Interstate 81 between exits 38 and 40. LAT...LON 4367 7612 4374 7612 4379 7579 4370 7578 TIME...MOT...LOC 1547Z 246DEG 13KT 4374 7598 $$ Apffel
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 7, 10:44 AM EDT, 1 hour 6 minutes earlier.
Area forecast discussion, Aug 7, 10:44 AM EDT, 1 hour 6 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 1044 AM EDT Tue Aug 7 2018 .SYNOPSIS... A broken line of showers and thunderstorms will continue across the area late this morning ahead of a weak cold front. By this afternoon the best thunderstorm threat shifts east of the area while a few scattered showers and rumbles of thunder form along lake breeze boundaries. More unsettled weather is expected on Wednesday when a mid level disturbance will pass over the region. Temperatures through the rest of the work week will remain near to slightly above normal. && .NEAR TERM /THROUGH TONIGHT/... A belt of deep subtropical moisture with PW values per 12z BUF RAOB 1.8 inches lingers across the region late this morning while under the broad synoptic lift in the right entrance region of a 75kt 500mb jet streak. Scattered showers and a few rumbles of thunder extend from near Dunkirk to Rochester and more isolated showers across the North Country near 11am. Expect this area of weak convection to shift slowly east through midday. Lingering low-level moisture behind the morning push of the front will give way to a blossoming diurnal cumulus field as lake breeze boundaries develop inland early this afternoon. The westerly flow in place behind the front will develop a typical convergent boundary between Lake Erie and Ontario from Niagara County east-southeastward toward Ontario county, which will provide the focus for some scattered afternoon showers and a few rumbles of thunder. Otherwise, the North Country will remain largely dry, and likewise downstream of Lake Erie from Buffalo south across the far western Southern Tier. Meanwhile, inland across Cattaraugus and Allegany counties, the combination of the lingering frontal boundary and the Lake Erie breeze pushing inland should help develop some scattered showers and thunderstorms there this afternoon as well. In regards to severe potential, the overall threat is marginal, with a few isolated wind damage reports not out of the question. The best locations for any severe threat would be across the Cattaraugus and Allegany counties, as well as along the convergence zone as it dives into Ontario County. It will remain humid today, but not quite as warm as temperatures should top out in the low to mid 80s. This will be some five degrees lower than that of Monday. Tonight, any lingering convection will quickly diminish after sunset. The low-level moisture will remain in place, making for another muggy night, although overnight lows will dip into the upper 60s. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... A mid level shortwave will move from Lower Michigan to southern Ontario on Wednesday, with associated forcing supporting the development of a weak wave of low pressure along an east/west oriented frontal zone over Ohio and PA. There are still differences in track and timing details of this frontal wave in the latest 00Z model guidance, but in a general sense it will cross the region from west to east during the day Wednesday. Model consensus places the best juxtaposition of moisture and forcing across the western Southern Tier and western Finger Lakes, where the greatest chances for rain and scattered thunderstorms will be found, with lower chances near the Canadian border. The increase in cloud cover and showers will keep temperatures down somewhat, with upper 70s to lower 80s on the lake plains, and lower to mid 70s for the higher terrain. Showers and scattered thunderstorms associated with the frontal wave will end from northwest to southeast late Wednesday afternoon and evening as an area of drier air in the mid levels and a weak surface ridge builds into the eastern Great Lakes. Expect lows in the mid 60s on the lake plains, and around 60 for the Southern Tier valleys and Lewis County. Thursday the latest 00Z model guidance has moved up the timing of the next mid level shortwave and associated weak surface cold front, moving it into the eastern Great Lakes by Thursday afternoon. This system will be lacking deep mid level moisture, and boundary layer moisture will also be somewhat lower than recent days as surface dewpoints drop into the mid 60s. Despite the negatives, the combination of the approaching trough and added convergence from lake breeze boundaries may be enough to support a few widely scattered showers and thunderstorms during the afternoon. A few of these may continue into Thursday night as the trough crosses our region, and the warm lake waters may support some nocturnal convection over and just east of Lakes Erie and Ontario. Temperatures will trend warmer again on Thursday, with highs in the mid 80s on the lake plains and upper 70s on the hills. Lows Thursday night will range from the mid to upper 60s on the lake plains to around 60 for the Southern Tier and Lewis County. && .LONG TERM /FRIDAY THROUGH MONDAY/... Late this week through early next week looks quite unsettled as a frontal zone stalls over or just south of our area. A mid level trough approaching the Upper Great Lakes Friday will deepen into a mid level closed low over the weekend from the central Great Lakes to the Ohio Valley. This closed low will maintain weak forcing across our region and support a continued feed of moisture from the Ohio Valley, and eventually the Atlantic Ocean by early next week. The close proximity of at least weak forcing and sufficient moisture will maintain a chance of showers and thunderstorms each day from Friday through Monday. Expect much of the convection to be diurnally driven, with a peak in coverage during the afternoon and evening each day. It should be noted that despite a chance of rain in the forecast every day, much of this will likely be scattered in nature with plenty of rain free time. Temperatures aloft remain quite warm through the period, with 850mb temps running around +16C. The resulting surface high temperatures will depend greatly on the extent of clouds and showers each day. If enough sun is realized, highs will reach the low to mid 80s on the lake plains and upper 70s on the hills, with lows generally in the 60s. && .AVIATION /15Z TUESDAY THROUGH SATURDAY/... TAF sites will continue to see a period of MVFR cigs through midday as enhanced low level moisture lingers in vicinity of a cold front driving low ceilings. A broken line of showers and few thunderstorms along the front will continue to shift east through midday mainly impacting KROC/KJHW/KART with localized MVFR/IFR visibility restrictions. As the front shifts east by early afternoon, there will be some isolated showers and thunderstorms developing inland from the lake breezes this afternoon. Most TAF sites will see low VFR conditions in the 3.5 to 5 kft range behind the front. Any shower and storm activity will diminish this evening with the loss of daytime heating. There will be a break in precip overnight with some patchy fog possible before chances of showers and storms again return early Wednesday morning ahead of a trough. Outlook... Wednesday...Mainly VFR with scattered showers and thunderstorms. Thursday...VFR. Friday and Saturday...Mainly VFR. A chance of showers and thunderstorms with brief/local MVFR. && .MARINE... For the rest of today, ongoing convection near midday will gradually push east away from the lakes during the early afternoon. Otherwise, moderate to occasionally fresh southwesterlies will be found at the east ends of both lakes, but conditions should remain below Small Craft Advisory criteria. Winds will then become light with negligible waves across the Lower Great Lakes Tuesday night and Wednesday. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Church/Smith NEAR TERM...Church/Smith SHORT TERM...Hitchcock LONG TERM...Hitchcock AVIATION...Church/Smith MARINE...Church/Smith
Hazardous weather outlook, Aug 7, 5:45 AM EDT, 6 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 545 AM EDT Tue Aug 7 2018 NYZ001>008-010>014-019>021-085-080945- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 545 AM EDT Tue Aug 7 2018 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and Tonight. Scattered thunderstorms are expected today. There is a marginal risk of a few isolated storms with damaging winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-080945- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 545 AM EDT Tue Aug 7 2018 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...Today and Tonight. Scattered thunderstorms are expected today. There is a marginal risk of a few isolated storms with strong winds and locally higher waves. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Hitchcock
In the hours before
Local storm report, Aug 7, 9:04 AM EDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
904 AM EDT TUE AUG 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM TSTM WND DMG 1 N HOWARDVILLE 43.47N 76.05W
08/06/2018 OSWEGO NY LAW ENFORCEMENT
TREES AND WIRES DOWN ALONG COUNTY ROUTE 22 AND STATE
ROUTE 104.
&&
EVENT NUMBER BUF1800548
KRALocal storm report, Aug 7, 9:09 AM EDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
909 AM EDT TUE AUG 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG WILLIAMSTOWN 43.42N 75.89W
08/06/2018 OSWEGO NY LAW ENFORCEMENT
TREE DOWN NEAR INTERSECTION OF ROUTE 17 AND ROUTE 13.
&&
EVENT NUMBER BUF1800549
KRALocal storm report, Aug 7, 9:10 AM EDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BUFFALO NY
910 AM EDT TUE AUG 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM TSTM WND DMG 2 E MEXICO 43.46N 76.20W
08/06/2018 OSWEGO NY LAW ENFORCEMENT
TREE AND WIRES DOWN ON SMITHERS ROAD.
&&
CORRECTED LOCATION...FATALITIES...INJURIES...REMARKS
EVENT NUMBER BUF1800545
KRALocal storm report, Aug 7, 9:13 AM EDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
913 AM EDT TUE AUG 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG FULTON 43.32N 76.42W
08/06/2018 OSWEGO NY LAW ENFORCEMENT
TREE AND WIRES DOWN ON UTICA STREET AND STATE ROUTE
481.
&&
EVENT NUMBER BUF1800550
KRALocal storm report, Aug 7, 9:19 AM EDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BUFFALO NY
919 AM EDT TUE AUG 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM TSTM WND DMG 3 SE FAIRPORT 43.07N 77.40W
08/06/2018 MONROE NY LAW ENFORCEMENT
TREE FELL ON A VEHICLE ALONG MASON RD.
0330 PM MARINE TSTM WIND OLCOTT 43.34N 78.72W
08/06/2018 M39 MPH LOZ042 NY C-MAN STATION
0336 PM TSTM WND DMG 1 W PALMYRA 43.06N 77.25W
08/06/2018 WAYNE NY SOCIAL MEDIA
MULTIPLE REPORTS OF TREES DOWN IN MACEDON AND PALMYRA.
0341 PM TSTM WND DMG 1 NE ONTARIO 43.23N 77.27W
08/06/2018 WAYNE NY BROADCAST MEDIA
TREE DOWN ON A TRAILER HOME AT 2275 ROUTE 104.
0410 PM TSTM WND DMG FULTON 43.32N 76.42W
08/06/2018 OSWEGO NY LAW ENFORCEMENT
TREE AND WIRES DOWN ON UTICA STREET AND STATE ROUTE
481.
0444 PM TSTM WND DMG 2 E MEXICO 43.46N 76.20W
08/06/2018 OSWEGO NY LAW ENFORCEMENT
TREE AND WIRES DOWN ON SMITHERS ROAD.
0452 PM TSTM WND DMG 1 N HOWARDVILLE 43.47N 76.05W
08/06/2018 OSWEGO NY LAW ENFORCEMENT
TREES AND WIRES DOWN ALONG COUNTY ROUTE 22 AND STATE
ROUTE 104.
0515 PM TSTM WND DMG WILLIAMSTOWN 43.42N 75.89W
08/06/2018 OSWEGO NY LAW ENFORCEMENT
TREE DOWN NEAR INTERSECTION OF ROUTE 17 AND ROUTE 13.
0458 AM TSTM WND DMG 2 NNW SMITHVILLE 43.90N 76.11W
08/07/2018 JEFFERSON NY LAW ENFORCEMENT
LARGE TREE DOWN ACROSS RIDGE RD BETWEEN ROUTE 3 AND
ROUTE 75
&&
EVENT NUMBER BUF1800542 BUF1800544 BUF1800543 BUF1800546 BUF1800550
BUF1800545 BUF1800548 BUF1800549 BUF1800547
KRASpecial weather statement, Aug 7, 11:50 AM EDT, 0 minutes before
Special Weather Statement National Weather Service Buffalo NY 1150 AM EDT TUE AUG 7 2018 NYZ006-007-071645- Jefferson-Oswego- 1150 AM EDT TUE AUG 7 2018 ...A STRONG THUNDERSTORM WILL BRING HEAVY RAIN TO SOUTHERN JEFFERSON AND FAR NORTHERN OSWEGO COUNTIES... At 1147 AM EDT, an area of strong thunderstorms was located near Adams, moving northeast at 15 mph. Torrential rainfall is occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Locations impacted include... Mannsville. This includes Interstate 81 between exits 38 and 40. LAT...LON 4367 7612 4374 7612 4379 7579 4370 7578 TIME...MOT...LOC 1547Z 246DEG 13KT 4374 7598 Apffel
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 3:55 AM EDT | Special Marine Warning | BUF | 65 min | |
| Aug 7, 4:14 AM EDT | Special Weather Statement | BUF | Jefferson | 61 min |
| Aug 7, 4:35 AM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis | 55 min |
| Aug 7, 4:46 AM EDT | Special Marine Warning | BUF | 46 min | |
| Aug 7, 7:47 AM EDT | Special Weather Statement | BUF | Niagara | 43 min |
Nearby
Special Weather Statements in New York, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.